Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Dodge City, KS

May 10, 2017Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 2017, 11:30 PM CDT for Seward County, Stevens County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 11:30 PM CDT (04:30 UTC)
Expired
May 11, 2017, 12:15 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

084 
WUUS53 KDDC 110430
SVRDDC
KSC175-189-110515-
/O.NEW.KDDC.SV.W.0044.170511T0430Z-170511T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1130 PM CDT WED MAY 10 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Seward County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 1215 AM CDT

* At 1130 PM CDT, a severe thunderstorm was located 8 miles north of
  Hooker, or 14 miles southeast of Hugoton, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Liberal, Hugoton, Moscow, Hayne, Woods and Arkalon Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10148 3736 10134 3735 10067 3700 10078
TIME...MOT...LOC 0430Z 213DEG 20KT 3698 10123 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
039 
WWUS53 KDDC 110456
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1156 PM CDT WED MAY 10 2017

KSC175-189-110515-
/O.CON.KDDC.SV.W.0044.000000T0000Z-170511T0515Z/
Seward KS-Stevens KS-
1156 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SEWARD AND EASTERN STEVENS COUNTIES...

At 1155 PM CDT, a severe thunderstorm was located 4 miles southeast
of Woods, or 8 miles northwest of Liberal, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Liberal, Hugoton, Moscow, Hayne, Woods and Arkalon Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3713 10142 3736 10134 3735 10067 3700 10078
      3700 10111
TIME...MOT...LOC 0455Z 226DEG 28KT 3711 10106 

HAIL...0.88IN
WIND...60MPH
 
$$

RBURG
189 
WWUS53 KDDC 110511
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1211 AM CDT THU MAY 11 2017

KSC175-189-110521-
/O.EXP.KDDC.SV.W.0044.000000T0000Z-170511T0515Z/
Seward KS-Stevens KS-
1211 AM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SEWARD AND EASTERN STEVENS
COUNTIES WILL EXPIRE AT 1215 AM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.  However small 
hail and heavy rain are still possible with this thunderstorm.

LAT...LON 3713 10142 3736 10134 3735 10067 3700 10078
      3700 10111
TIME...MOT...LOC 0511Z 213DEG 20KT 3718 10101 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:23 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 10, 10:23 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1023 PM CDT Wed May 10 2017

...Updated to adjust precipitation and mention ongoing severe...

.UPDATE...
Issued at 1022 PM CDT Wed May 10 2017

As of 03z the surface cold front was moving south across western
Kansas with the latest radar trends indicating convection
developing along and behind this frontal boundary. Convection
expected to continue to expand in coverage over the next several
hours along and north of this front with the steadiest and
heaviest storms overnight occurring near the 850mb to 700mb
baroclinc zone that will extend from west central to north
central Kansas overnight. Have therefore updated the near term
grids to account for where the steadier and heavier precipitation
is expected overnight. A few severe thunderstorms also not out of
the question given the mid level instability, 850mb warm air
advection and locations of the left exit region of the 250 jet.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 133 PM CDT Wed May 10 2017

Showers and thunderstorms are likely tonight as a closed off upper
low moves east across New Mexico into the Texas Panhandle, initially
providing a difluent southwest flow aloft across the Western High
Plains. Southwest Kansas will continue to recover through this
afternoon as this morning's MCS moves out of south central Kansas,
in turn allowing low/mid level lapse rates to steepen while instability
rebounds with short range model soundings showing MLCAPE values pushing
upward of 1500 J/kg. With a marginal cap already weakening, thunderstorms
are expected to trigger late this afternoon into early evening as a
series of H5 vort maxima cycle out of the trough axis across the South
Plains and lift into southern Kansas. Considering where most the
favorable moisture/instability will be, the best chance for thunderstorm
development will be generally across central into eastern portions
of southwest Kansas, especially as a surface low shifts eastward
across the Texas Panhandle into western Oklahoma during this period.
Based on shear profiles and instability factors, the potential for
severe storms exists through mid to late evening with quarter to golf
ball size hail possible and damaging winds in excess of 60 mph. Limiting
a more expansive severe potential threat, including the potential for
significant tornadoes, will be a weakening southwest flow aloft as
an initial +70kt jet shifts eastward out of the area not to mention
weak 0-1km helicity. Still, cannot rule out the slight chance for an
isolated tornado or two, particularly closer to south central Kansas.

The focus late tonight will shift from a severe threat to a flooding
threat as a frontal boundary pushes slowly southward across western
Kansas, providing ample forcing within a modest unstable environment.
The closed upper low moving into the Texas Panhandle will interact
with the boundary triggering widespread rainfall near and along the
frontal boundary as it dips southward overnight. Strong QPF signals
and PW values upward of an inch suggest some areas could receive
rainfall totals in excess of 1 to 2 inches increasing the potential
for flooding, particularly in locations that have received recent
rain. Precip chances will gradually decrease west to east during
the day Thursday as the closed upper low moves further east across
the plains of southeast Kansas and northeast Oklahoma. Look for
lows generally down into the 50s(F) again tonight, especially with
increased cloud cover combined with areas of precip. Cooler air
will filter southward into western Kansas Thursday behind the
advancing cold front resulting in highs primarily in the 60s(F)
with near 70F possible in south central Kansas. A few upper 50s(F)
may be possible off to our northwest.

.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM CDT Wed May 10 2017

A drier period is likely Friday through the weekend as upper level
ridging moves eastward out of the Intermountain West into the Central
Plains during the period. A weak flow aloft and a lack of low/mid
level moisture will keep precip chances out of western Kansas through
at least Sunday night. A warming trend will continue through the
weekend as warmer air begins to advect into the region. Highs are
expected up into the 70s(F) Friday and into the 80s(F) Saturday.
Could see highs pushing the lower 90s(F) Sunday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed May 10 2017

Complicated, uncertain TAF forecast with multiple amendments
expected. Thunderstorm development across SW KS has largely
failed so far this afternoon, with surface temperatures well
short of convective temperatures. All models insist on widespread
thunderstorm development starting around 02-03z, as cap weakens
and forcing from approaching cutoff low increases. As such, SHRA,
TS and CB are mentioned in the TAFs, with TEMPO groups included
where model consensus depicts most widespread convection. Outside
of convection, winds will trend NE tonight through Thursday
morning as associated cold front passes. Behind this front, do
have high confidence of widespread IFR stratus cigs impacting GCK,
DDC and HYS after 09z Thursday. Reduced vis in BR/RA expected as
well. Numerous rain showers and embedded thunder, with continued
low ceilings, will create poor flying conditions for much of
Thursday. Expect stratus to eventually lift to MVFR by 00z Friday.
NE winds will increase to 20-30 kts at all airports after 18z
Thursday, behind the departing cyclone.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  63  45  72 /  70  50  10   0
GCK  51  60  42  71 /  80  70  10   0
EHA  48  60  43  70 /  70  70   0   0
LBL  51  63  44  72 /  80  40  10   0
HYS  53  61  44  72 /  80  80  10   0
P28  58  71  49  73 /  70  50  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Burgert
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, May 10, 2:40 PM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
240 PM CDT Wed May 10 2017

KSZ030-031-043>046-061>066-074>081-084>090-111100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
240 PM CDT Wed May 10 2017 /140 PM MDT Wed May 10 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will develop late this afternoon
and evening ahead of a strong upper level low pressure system
approaching across the Desert Southwest. The primary threats will
be quarter to golf ball size hail with an isolated chance for up
to tennis ball size hail and damaging winds in excess of 70 mph.
There is a limited risk for isolated tornadoes, particularly more
toward south central Kansas. The main threat will transition to
potential flooding later this evening through the overnight hours
as heavy rainfall is expected near and along a cold front as it
moves southward across western Kansas. The best chance for
excessive rainfall will be along and north of the Arkansas River.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again early next week. However, it
is too early to determine severe potential.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Significant risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon through tonight
across much of southwest and central Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, May 10, 10:40 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1040 PM CDT WED MAY 10 2017

KSZ043-044-110430-
Lane KS-Scott KS-
1040 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES UNTIL 1130 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, or 9 miles northwest of Dighton, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Healy, Shields and Manning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10036 3846 10053 3852 10075 3870 10070
TIME...MOT...LOC 0340Z 200DEG 8KT 3856 10061

TURNER
Special weather statement, May 10, 11:00 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1100 PM CDT WED MAY 10 2017

KSZ043-110445-
Scott KS-
1100 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT COUNTY UNTIL 1145
PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Shallow Water, or 5 miles southeast of Scott City,
moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Grigston, Manning and The Tractor Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 10069 3856 10069 3827 10077 3829 10092
      3864 10086
TIME...MOT...LOC 0359Z 210DEG 19KT 3842 10083

TURNER
Special weather statement, May 10, 11:11 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1111 PM CDT WED MAY 10 2017

KSZ044-110500-
Lane KS-
1111 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANE COUNTY UNTIL
MIDNIGHT CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Amy, or 9 miles southwest of Dighton, moving northeast
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dighton and Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3827 10046 3832 10066 3855 10058 3848 10031
TIME...MOT...LOC 0411Z 205DEG 18KT 3836 10054

TURNER
Special weather statement, May 10, 11:17 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1117 PM CDT WED MAY 10 2017

KSZ045-064-065-110445-
Hodgeman KS-Pawnee KS-Ness KS-
1117 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
1145 PM CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Gray, or 14 miles northeast of Jetmore, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hanston.

LAT...LON 3837 9959 3835 9958 3835 9954 3810 9972
      3817 9993 3845 9981
TIME...MOT...LOC 0413Z 200DEG 19KT 3827 9977

Reynolds
Special weather statement, May 10, 11:18 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1118 PM CDT WED MAY 10 2017

KSZ085-086-110515-
Seward KS-Stevens KS-
1118 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHERN GRANT AND
STEVENS COUNTIES UNTIL 1215 AM CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Hooker, or 17 miles south of Hugoton, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Liberal, Hugoton, Moscow, Hayne, Cave, Woods and Arkalon Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10140 3739 10134 3735 10068 3700 10084
TIME...MOT...LOC 0418Z 202DEG 34KT 3693 10129

RBURG
Local storm report, May 10, 11:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             9 W JETMORE             38.07N 100.05W
05/10/2017  E1.00 INCH       HODGEMAN           KS   LAW ENFORCEMENT

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:21 PM CDTSpecial Weather StatementDDCClark54 min
May 10, 7:26 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa25 min
May 10, 8:49 PM CDTSpecial Weather StatementDDCHamilton26 min
May 10, 8:57 PM CDTSpecial Weather StatementDDCFinney, Hamilton, Kearny, Lane, Scott63 min
May 10, 9:38 PM CDTSpecial Weather StatementDDCStanton37 min
May 10, 9:55 PM CDTSpecial Weather StatementDDCHamilton65 min
May 10, 9:58 PM CDTSpecial Weather StatementDDCScott62 min
May 10, 10:05 PM CDTSpecial Weather StatementDDCStafford40 min
May 10, 10:13 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Ness29 min
May 10, 10:16 PM CDTSevere Thunderstorm WarningDDCScott44 min
May 10, 10:21 PM CDTSevere Thunderstorm WarningDDCKearny41 min
May 10, 10:40 PM CDTSpecial Weather StatementDDCLane50 min
May 10, 11:00 PM CDTSpecial Weather StatementDDCScott45 min
May 10, 11:11 PM CDTSpecial Weather StatementDDCLane49 min
May 10, 11:17 PM CDTSpecial Weather StatementDDCHodgeman28 min
May 10, 11:18 PM CDTSpecial Weather StatementDDCSeward, Stevens57 min
May 11, 12:10 AM CDTSpecial Weather StatementDDCSeward50 min
May 11, 12:34 AM CDTSpecial Weather StatementDDCMeade41 min
May 11, 12:53 AM CDTSpecial Weather StatementDDCGray, Meade52 min
May 11, 1:06 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade39 min
May 11, 3:37 AM CDTSpecial Weather StatementDDCStafford53 min
May 11, 1:08 PM CDTSpecial Weather StatementDDCBarber67 min
May 11, 1:24 PM CDTSevere Thunderstorm WarningDDCBarber51 min
May 11, 1:38 PM CDTSevere Thunderstorm WarningDDCBarber52 min
May 11, 2:27 PM CDTSevere Thunderstorm WarningDDCBarber24 min
May 11, 2:53 PM CDTSpecial Weather StatementDDCComanche67 min
May 11, 4:01 PM CDTAreal Flood WarningDDCTrego24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.